NMS (neuroleptic malignant syndrome) is a potentially life threatening condition thought to be caused by blockade of the dopamine D2 receptor pathway. SS (serotonin syndrome) is also a potentially life threatening condition associated with increased serotonergic activity. Both conditions result in mental status changes, fever, dysautonomia (autonomic dysfunction), leukocytosis, and neuromuscular symptoms. Both conditions have a wide array of possible presentations, and both conditions are clinical diagnoses (lab tests do not confirm the diagnosis).
Generally speaking, SS has a more rapid onset (symptoms present within 24 hours of starting a drug or changing a dose) whereas NMS takes several days or weeks to appear. SS involves neuromuscular hyperactivity (e.g. clonus, hyperreflexia) whereas NMS involves bradykinesia (typically “lead-pipe” rigidity). In SS the clonus can involve the eyes and pupils can be dilated, neither of which occur in NMS. Both NMS and SS cause hyperthermia, but shivering is apparently unique to SS.
Treatment is similar for both conditions. Remove the offending agent and provide supportive care to normalize vital signs and prevent renal damage. Sedation with benzodiazepines may be considered. Resolution of the syndrome with treatment occurs over hours with SS, but can take days to weeks with NMS.
NMS – FALTER
F – Fever
A – Autonomic instability
L – Leukocytosis
T – Tremor
E – Elevated enzymes (CPK, LDH, AST, ALT)
R – Rigidity
SS – SHIVERS
(this is taken from an article by Christensen in Current Psychiatry)
S – Shivering (is apparently one symptom that distinguishes SS from other hyperthermic conditions)
H – Hyperreflexia (especially in lower extremities)
I – Increased temperature
V – Vital sign instability
E – Encephalopathy
R – Restlessness
S – Sweating (anticholinergic toxicity, in contrast, has a similar presentation, but with hot, dry skin)
The media clips in this post are from Kloss and Bruce who are MDs who also produce a fantastic set of flash cards for medical students. If you’re into visual learning they may be just the thing for you.
This post is taken from articles on Medscape, Wikipedia, and UpTodate. I usually don’t use UpToDate because it’s not free, but in this case there were good articles that had most or all of the content freely available.
NMS (Neuroleptic Malignant Syndrome) is a medical emergency caused by neuroleptic (antipsychotic) medications. It usually presents with confusion, fever, autonomic instability (heart rate, blood pressure irregularities), and muscle rigidity. Most commonly it is related to the use of high dose or high potency neuroleptics, especially when the dose has been increased quickly. It can result in death.
The incidence of NMS has been decreasing since it was discovered in the 1960s. Currently it is estimated at 0.02-3% of people taking neuroleptics. Apparently males are more susceptible (maybe as much as 2x more), but this is not well supported. Mortality is around 10-20%. It is most commonly encountered with use of chlorpromazine and haloperidol.
The most likely cause of the condition is blockade of the dopamine D2 receptor pathway (the D2 receptor is the site of action for neuroleptic drugs). Blockade of this receptor in the hypothalamus, nigrostriatal pathway, and spinal cord is thought to account for the symptoms.
Symptoms usually present 4 days to 2 weeks after starting the new neuroleptic treatment (90% will present within 10 days) although it can sometimes take years. The article on Medscape states the following as the diagnostic criteria for NMS:
“The diagnosis is made on clinical grounds and is based on the presence of certain historical, physical, and laboratory findings. The diagnosis is confirmed by the presence of recent treatment with neuroleptics (within the past 1-4 weeks), hyperthermia (temperature above 38°C), and muscular rigidity, along with at least five of the following features:
- Change in mental status
- Hypertension or hypotension
- Diaphoresis or sialorrhea
- Increased creatine phosphokinase (CPK) or urinary myoglobin level
- Metabolic acidosis
- Autonomic instability”
Treatment is basically supportive. First and foremost, the offending agent must be identified and stopped. Vital signs must be monitored since death is most often from “dysautonomia” i.e. autonomic dysfunction. Ice packs and cold IV saline can reduce temperature. Rigidity and hyperthermia can trigger rhabdomyolysis which can cause renal damage. Fluids to preserve renal function are a mainstay. Benzodiazepines can be used if agitation is excessive. I was interested to learn that one of the issues with using restraints to control agitated patients is that they may result in prolonged isometric contraction as patients strain against them which can exacerbate rhabdomyolysis. Apparently ECT (electroconvulsive therapy) has also been used with some success. Muscle relaxants like dantrolene, dopamine agonists like bromocriptine, and paralytics like pancuronium have some supporting data, but are controversial.
SS (serotonin syndrome) is a medical emergency related to an overabundance of serotonergic activity in the body. It has traditionally been defined as the triad of cognitive changes, autonomic hyperactivity, and neuromuscular abnormalities although, like NMS, there is a wide array of possible presentations. The most common etiology involves the use of SSRIs (selective serotonin reuptake inhibitors). It can result in death.
In addition to SSRI use, it can also be related to MAOIs (monoamine oxidase inhibitors), TCAs (tricyclic antidepressants), ondansetron, amphetamines, and even cocaine use. Often, it is a combination of substances that triggers the syndrome. For example, regular SSRI use coupled with cocaine. Cases have been reported in all age groups including babies in utero!
Serotonin has effects centrally and peripherally. Centrally it has effects on behaviour, mood, heart rate, blood pressure, and neuromuscular function. Peripherally it has effects on the lungs, platelet function, and the GI system (as it is released from enterochromaffin cells in the gut).
Although peripheral effects are present, the syndrome itself refers to the central symptoms. These are primarily due to stimulation of 5HT2A receptors (and to some extent 5HT1A receptors). There are no changes to the hypothalamic temperature set point like NMS so there is technically no “fever”, but rather hyperthermia (see the Fever VS Hyperthermia post). This means the temperatures can get higher and more life-threatening.
Patients usually present within hours of ingesting the offending agent, but may begin exhibiting symptoms within minutes. Cognitive changes can range from agitation to disorientation to hypervigilance. Neuromuscular symptoms can include tremor, hyperreflexia and/or clonus. Ocular clonus can occur and pupils tend to be dilated. Hyperthermia is common as are autonomic changes such as tachycardia, hypertension and diaphoresis (note that with SS it’s “hyper”tension as opposed to NMS where it could go either way).
A full workup can be ordered to rule out other causes, but the most reliable diagnostic criteria appear to be the Hunter Toxicity Criteria Decision Rules. According to the article on UpToDate these criteria state that a patient must have taken a serotonergic agent and have ONE of:
- Spontaneous clonus
- Inducible clonus PLUS agitation or diaphoresis
- Ocular clonus PLUS agitation or diaphoresis
- Tremor PLUS hyperreflexia
- Hypertonia PLUS temperature above 38oC PLUS ocular clonus or inducible clonus
As with NMS it is the autonomic and temperature symptoms which are of greatest concern. Because the temperature can get so high, active cooling with ice packs and cold saline may be used. Paralytics may be considered as well to reduce shivering and clonus. Acetaminophen may not be useful for temperature control since the physiological set point is not affected. Benzodiazepines are indicated for control of clonus (which can contribute to hyperthermia and rhabdomyolysis), agitation, or aggression. Cyproheptadine, a 5HT receptor antagonist, can be used as well.
As a reward for reading all the way to the end, check out this link. One of the highest profile deaths from serotonin syndrome and of special significance to medical students!
A nice paper on SS freely available from PubMed